Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Raleigh, NC

April 10, 2004Scotland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 10, 2004, 8:42 PM EDT for Scotland County, North Carolina. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2004, 8:42 PM EDT (00:42 UTC)
Expired
Apr 10, 2004, 9:00 PM EDT
In force
18 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 130 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WUUS52 KRAH 110042
SVRRAH
NCC165-110100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
841 PM EDT SAT APR 10 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A   SEVERE THUNDERSTORM OVER EAST LAURINBURG...MOVING SOUTHEAST AT 
  5 MPH. PENNY SIZED HAIL AND WINDS   IN EXCESS OF 58 MPH ARE LIKELY 
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHEASTERN SCOTLAND COUNTY

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3490 7948 3475 7958 3467 7945 3481 7933

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:45 PM EDT, 5 hours 57 minutes earlier.

Area forecast discussion, Apr 10, 2:45 PM EDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT SAT APR 10 2004

.DISCUSSION...
UNSETTLED WEATHER PATTERN TAKING SHAPE FOR TONIGHT-MON ACROSS
CENTRAL NC. PERTURBATIONS ALOFT COUPLED WITH INCREASING MOIST
AIRMASS WILL RESULT IN A LIKELIHOOD OF SHOWERS OVER THE REGION LATE
TONIGHT... AND AGAIN SUNDAY. SEVERE WEATHER THREAT SUN AFTERNOON
APPEARS TO BE CONFINED TO THE FAR S-E SECTIONS WITH MAIN THREAT
BEING HAIL. AS INITIAL SURFACE WAVE PASSES REGION LATE SUN, VEERING
LOW LEVEL FLOW WILL ALLOW COOLER AIRMASS TO FILTER INTO THE NORTHERN
COUNTIES.

UPPER FLOW BACKS LATE SUN INTO MON IN RESPONSE TO DIGGING S/W INTO
THE DEEP SOUTH/TN VALLEY. THIS LEADS TO A HYBRID COLD AIR DAMMING
EVENT MON AS LOW LEVEL FLOW OVER THE NW THIRD REMAINS NE WHILE FLOW
JUST ABOVE SURFACE WILL BECOME MORE SOUTHERLY. AS DEEP SOUTH SYSTEM
LIFTS N-NE MON... WINDS INCREASE IN STRENGTH AT MOST LEVELS. THIS
SUGGEST A SLIGHTLY BETTER POTENTIAL FOR SEVERE STORMS, AGAIN MAINLY
OVER THE SOUTH AND EAST SECTIONS OF REGION ALONG THE
PIEDMONT/THERMAL MOISTURE BOUNDARY. PLAN TO GO WITH CATEGORICAL POPS
IN THE SOUTH AND EAST BOUNDARY AND HIGH LIKELY ELSEWHERE.

POTENTIAL FOR MAX TEMP BUST MON WITH CAD SCENARIO. FAVOR MAX TEMPS
IN THE NW COMPARABLE TO THE COOLER MAV GUIDANCE. WENT WITH A BLEND
OF MOS GUIDANCE IN THE SE.

UNSETTLED WEATHER CONTINUES INTO TUE AS SURFACE/MID LEVEL TROUGH
APPROACH FROM THE WEST. MOISTURE AVAILABILITY DOES NOT APPEAR AS
ABUNDANT AS SUN/MON. THUS WILL KEEP POPS IN THE CHANCE CATEGORY.
WILL CONTINUE MAX TEMPS 5-10 DEGREES BELOW AVERAGE TUE.

&&

.EXTENDED...
TUESDAY NIGHT/WEDNESDAY... UPPER LEVEL TROUGH LIFTS N-NE ACROSS
CENTRAL NC. WHILE LOW LEVEL FORCING WEAK AT BEST... INSTABILITY
ALOFT COUPLED WITH RESIDUAL MOISTURE AND HEATING SHOULD PRODUCE
BROKEN CU FIELD WED (MAY BE A FEW SHOWERS?). CONSENSUS IS TO GO WITH
A DRY FORECAST AT THIS TIME. FOR THU THROUGH SAT... UPPER RIDGE
BUILDS FROM THE LOWER MS VALLEY INTO THE OH VALLEY AND DRIFTS SLOWLY
EAST. THIS SHOULD RESULT IN DRY WEATHER WITH TEMPS RETURNING TO NEAR
NORMAL/SLIGHTLY ABOVE NORMAL BY FRI AND SAT. -WSS

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

WSS/RLH
Hazardous weather outlook, Apr 10, 4:58 AM EDT, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
458 AM EDT SAT APR 10 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100857-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
458 AM EDT SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL MOVE INTO CENTRAL NORTH CAROLINA
SUNDAY AFTERNOON AND REMAIN IN THE FORECAST THROUGH EARLY TUESDAY.
AREAS OF HEAVY RAIN SHOULD DEVELOP ESPECIALLY OVER THE EASTERN
PIEDMONT...SANDHILLS AND COASTAL PLAIN BY SUNDAY AFTERNOON. SEVERE
THUNDERSTORMS MAY ALSO BE POSSIBLE MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:31 PM EDTSevere Thunderstorm WarningRAHHoke29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.